Alert archive / Vermont / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 5, NWS Burlington, VT

June 22, 1997Addison County, Washington County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 22, 1997, 7:50 PM EDT for Addison County, Washington County, Vermont. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1997, 7:50 PM EDT (23:50 UTC)
Expired
Jun 22, 1997, 8:15 PM EDT
In force
25 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Addison County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 46 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:55 PM EDTThunderstorm WindMiddlebury, VT
Jun 22, 7:55 PM EDTThunderstorm WindNew Haven, VT
Jun 22, 8:10 PM EDTThunderstorm WindNorthfield, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1997-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1997-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WUUS1 KBTV 222353 RRA
SVRBTV
VTC023-001-230015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
750 PM EDT SUN JUN 22 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH CENTRAL VERMONT
 
   ...WASHINGTON COUNTY
 
IN WEST CENTRAL VERMONT
 
   ...ADDISON COUNTY
 
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND POSSIBLE LARGE HAIL WILL
MOVE RAPIDLY SOUTHEAST ACROSS ADDISON AND WASHINGTON COUNTIES THROUGH
815 PM. THESE STORMS WILL AFFECTING MONTPELIER AND MIDDLEBURY.
TORRENTIAL DOWNPOURS AND DEADLY LIGHTNING CAN ALSO BE EXPECTED.
 
 
SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY
HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE
AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM
TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS.
 
 
CADIMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:02 PM EDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 22, 2:02 PM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT SUN JUN 22 1997

THIS AFD ISSUED DESPITE THE FACT THAT ZONES ISSUED SOME 10 MINUTES
EARLIER.

ISOLATED RW-/TRW- HAVE POPPED UP IN AFTERNOON BREAKS OF SUNSHINE
ACROSS NORTH ADIRONDACKS AND ALONG AND NORTH OF CANADIAN BORDER.
SATELLITE SHOWS ENHANCEMENT WITH THE APPROACH OF H5 SHORT WAVE AND
SURFACE REFLECTION WHICH IS PROGGED INTO FORECAST AREA THIS EVENING
AND THEN SOUTH AND EAST OF CANADIAN BORDER OVERNIGHT. WOULD EXPECT
SOME ISOLATED SHOWER/THUNDER INTO EVENING HOURS. LOSS OF HEATING
WILL STABILIZE AIR MASS.

DRIER AIR AND LOWER DEWPOINTS TONIGHT AND MONDAY AS HIGH PRESSURE
RIDGE BUILDS ACROSS FORECAST AREA.

UPPER LEVEL RIDGE KEEPS NORTHWEST FLOW ALOFT THROUGH TUESDAY WHILE
AT LOWER LEVELS...HIGH GETS SUPPRESSED SOUTHWARD ALLOWING A WARM
FRONT TO MOVE IN FROM THE WEST...BUT MAINLY GIVING A GLANCING BLOW
AS BEST ISENTROPIC LIFTS NORTHWEST OF AREA.

FORECAST SUGGESTIONS...

EARLY THIS EVENING...AN ISOLATED SHOWER POSSIBLE OTHERWISE SUNSHINE
MIXING WITH CLOUDS.

TONIGHT...CLEARING. LOW 55 TO 60 (50 TO 55 HIGHER TERRAIN).
NORTHWEST WIND 10 TO 20 MPH DIMINISHING OVERNIGHT.

MONDAY...MOSTLY SUNNY. HIGH AROUND 80. NORTHWEST WIND (10 TO 20 MPH
E FA AND 5 TO 15 MPH W FA).

MONDAY NIGHT...CLEAR TO START THEN SOME INCREASING CLOUDS LATE
(CLEAR ALL NIGHT E OF CHAMPLAIN VALLEY). LOW 50 TO 55 (MID 50S ST
LAWRENCE AND 45 TO 50 HIGHER TERRAIN).

TUESDAY...A MIX OF SUN AND CLOUDS (CHANCE OF A SHOWER W FA). HIGH
AROUND 80.

DIGIORGI

Nearby

Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.